Idaho, 2014

Wildfire in Idaho, June 12 to 18, 2014

June 12 to 18, 2014 · NWS PIH · 1 event in 1 county or zone

Lightning on June 12th started the Burns Wildfire near Palisades Reservoir. The fire was located 3 miles southwest of Hoffman Campground.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Lightning on June 12th started the Burns Wildfire near Palisades Reservoir. The fire was located 3 miles southwest of Hoffman Campground. The fire burned 45 acres and was contained by June 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 12, 12:33 PM MST, 7 hours 27 minutes earlier.

Area forecast discussion, Jun 12, 12:33 PM MST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
133 PM MDT THU JUN 12 2014

.DISCUSSION...SAT IMAGERY THIS AFTERNOON SHOWS UPPER LOW CIRCULATING
OFF WA/OR COAST WITH SOUTHWEST FLOW OVER EAST IDAHO. WEAK ECHOES ON
RADAR OVER CASSIA COUNTY ALONG AN IMPULSE OF ENERGY LIFTING OUT OF
THE GREAT BASIN. EXPECT THIS IMPULSE TO HELP TRIGGER THUNDERSTORMS
OVER OUR SOUTHEAST HIGHLANDS THIS EVENING. THIS SHOULD DIMINISH
LATER TONIGHT AS WE BECOME MORE STABLE. AT THE SURFACE...A COLD
FRONT WILL PUSH THROUGH DURING THE OVERNIGHT HOURS WITH WINDS
INCREASING THROUGH THE NIGHT. BY TOMORROW...WINDS WILL BE STRONG
ENOUGH TO WARRANT A WIND ADVISORY FOR THE UPPER AND LOWER SNAKE
PLAIN. HIGH TEMPS TOMORROW WILL BE ABOUT 10 TO 15 DEGREES COOLER AS
A RESULT OF THE COLD FRONTAL PASSAGE. MODELS SHOW UPPER TROUGH
PASSING THROUGH EAST IDAHO BY SATURDAY EVENING. EXPECT TO SEE
SHOWERS AND AFTERNOON THUNDER IN THE VICINITY OF THE TROUGH AXIS.

AFTER SATURDAY...MODELS ARE IN MAJOR DISAGREEMENT WITH THE ECMWF
CLOSING AN UPPER LOW INTO THE PAC NW ON MONDAY AND THE GFS SHOWING A
MORE PROGRESSIVE UPPER TROUGH. GFS HAS TRENDED SLIGHTLY DEEPER WITH
THE TROUGH FROM THE 06Z RUN. 12Z GFS ENSEMBLE MEAN PROPOSED AN EVEN
DEEPER UPPER TROUGH...BUT INDIVIDUAL MEMBERS PROVIDE VERY LITTLE
CONFIDENCE IN LOCATION. 12Z GEM MORE IN-LINE WITH ECMWF...BUT IS
TRENDING TOWARDS A WEAKER UPPER TROUGH BY TUESDAY.  HINSBERGER
&&

.AVIATION...UPPER TROUGH NEAR NW COAST EARLY THIS AFTERNOON WITH
RELATIVELY DRY SW FLOW OVERSPREADING SRN IDAHO. ISOLATED CONVECTION
FORMING OVER PORTIONS OF CNTRL AND SRN MOUNTAINS WHILE MID/UPPER
CLOUDS DRIFT ENE THROUGH THE AREA. MODELS SHOW ASSOCIATED DRY COLD
FRONT SWEEPING THROUGH SE IDAHO LATE TONIGHT AS UPPER LOW SWINGS
INTO WASHINGTON/OREGON WITH STRONG GUSTY WSW WINDS ANTICIPATED
THROUGHOUT THE DAY FRIDAY. PRECIPITATION WILL SPREAD INTO THE CNTRL
AND SE MOUNTAINS FRIDAY AFTERNOON AS THE UPPER LOW SHIFTS INTO THE
PANHANDLE. VFR SCT-BKN CLOUD COVER ANTICIPATED THROUGH THE PERIOD
WITH STRONG WINDS FRIDAY. HUSTON
&&

.FIRE WEATHER...UPPER LOW IS MOVING ON SHORE NEAR THE WA/OR BORDER
THIS AFTERNOON CREATING BREEZY CONDITIONS AND THE THREAT OF MOUNTAIN
THUNDERSTORMS THROUGH SUNSET TONIGHT. AS THE LOW CONTINUES TO MOVE
EAST TONIGHT...A DRY COLD FRONT WILL PASS THROUGH EARLY FRIDAY
MORNING WHICH WILL CREATE STRONG GUSTY SOUTHWEST WINDS BEGINNING
AROUND 0300 MDT AND LAST THROUGH SUNSET. ONCE AGAIN...AFTERNOON
THUNDERSTORMS ARE A THREAT IN THE MOUNTAINS FRIDAY AFTERNOON. A
SHORTWAVE BEHIND THIS LOW WILL CONTINUE BREEZY AFTERNOONS AND
MOUNTAIN THUNDERSTORMS ON SATURDAY AND TO A LESSER EXTENT ON SUNDAY.
EP
&&

.PIH WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 8 AM TO 9
PM MDT FRIDAY IDZ020-021.
&&

In the hours before

Special weather statement, Jun 12, 6:29 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
729 PM MDT THU JUN 12 2014

IDZ017-021>023-130230-
CARIBOU ID-ONEIDA ID-BONNEVILLE ID-POWER ID-CASSIA ID-BANNOCK
ID-BLAINE ID-
729 PM MDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  POWER COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 830 PM MDT

AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF WEAK SHOWERS FROM OAKLEY AND CITY OF ROCKS NORTHEAST TO
POCATELLO AND FORT HALL. WIND GUSTS AROUND 50 MPH CAN BE
EXPECTED...ALONG WITH AREAS OF BLOWING DUST AND VISIBILITIES REDUCED
TO AROUND ONE MILE.

LOCATIONS IMPACTED INCLUDE...
   ELBA...
   IDAHOME...
   FORT HALL BANNOCK PEAK...
   POCATELLO...
   ROCKLAND...

LAT...LON 4200 11422 4224 11424 4301 11239 4302 11126
      4199 11344
TIME...MOT...LOC 0127Z 255DEG 11KT 4301 11190 4235 11368

DMH
Special weather statement, Jun 12, 7:15 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
815 PM MDT THU JUN 12 2014

IDZ022>025-130345-
BEAR LAKE ID-CARIBOU ID-ONEIDA ID-POWER ID-CASSIA ID-BANNOCK
ID-FRANKLIN ID-
815 PM MDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
  ONEIDA COUNTY IN SOUTHEAST IDAHO
  SOUTH CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 945 PM MDT

AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
HOLBROOK TO PRESTON..AND MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   MAPLETON...
   HOLBROOK...
   MALAD...
   BANIDA AND  MINK CREEK...
   SWAN LAKE...

LAT...LON 4255 11262 4256 11145 4201 11160 4201 11313
TIME...MOT...LOC 0215Z 246DEG 17KT 4213 11278 4214 11189

DMH
Special weather statement, Jun 12, 7:27 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
827 PM MDT THU JUN 12 2014

IDZ020-021-023-130330-
CARIBOU ID-BINGHAM ID-POWER ID-BANNOCK ID-
827 PM MDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 930 PM MDT

AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AMERICAN FALLS..MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   STERLING...
   CHUBBUCK AND  POCATELLO...
   SPRINGFIELD...
   FORT HALL BUFFALO LODGE AND  PINGREE...
   FORT HALL CITY...
   FORT HALL EAGLE LODGE... ROCKFORD AND  FORT HALL PUTNAM LODGE...
   MORELAND...
   BLACKFOOT AND  FORT HALL YANDELL MOUNTAIN...

LAT...LON 4272 11273 4282 11291 4339 11271 4300 11188
TIME...MOT...LOC 0227Z 217DEG 32KT 4284 11272

DMH

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Caribou Highlands

When
June 12, 8:00 PM MST to June 18, 2:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
Park/Forest Service

Lightning on June 12th started the Burns Wildfire near Palisades Reservoir. The fire was located 3 miles southwest of Hoffman Campground. The fire burned 45 acres and was contained by June 18th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527277.